CHICAGO – Patients on statins have a two-fold risk of developing spontaneous distal biceps tendon ruptures, according to a presenter at the American Society for Surgery of the Hand 2012 Meeting here.
“Statin administration was associated with the incidence of spontaneous distal biceps tendon ruptures,” Christiana Savvidou, MD, said.
Savvidou and her study coauthor Rodrigo Moreno, MD, conducted a retrospective analysis of 104 patients with distal biceps tendon ruptures, 102 male and 2 female, with an average age of 47 years. The patients were divided into a spontaneous tendon rupture group and a group with rupture after severe extension force to flexed elbows with eccentric contractures of the tendon. They measured demographics, statin administration, range of motion and strength of the operated and nonoperated extremities.
The trend for spontaneous distal biceps tendon ruptures increased in patients taking statins who were two times more likely to have ruptures. Patients in the spontaneous rupture group were older, had weaker postoperative strength in both hands and postoperative range of motion similar to the severe extension force rupture group.
“Larger statistical studies and categorization of age with further analysis would be useful in further defining a possible stronger relationship between spontaneous distal biceps tendon ruptures, statins and age,” Savvidou said.
Savvidou C, Moreno R. Spontaneous distal biceps tendon ruptures: are they related to statin administration? Paper #45. Presented at the American Society for Surgery of the Hand 2012 Meeting. Sept. 6-8. Chicago.
Disclosure: Savvidou has no relevant financial disclosures.